Alert archive / Nebraska / Red Flag Warnings in 2020

Red Flag Warning 23, NWS North Platte, NE

November 18, 202018 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Nov 18, 2020, 11:08 AM MST for 18 counties in Nebraska. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2020, 11:08 AM MST (18:08 UTC)
Expired
Nov 18, 2020, 4:20 PM MST
In force
5 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, McPherson County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 16 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3450 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WWUS83 KLBF 181808
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
1208 PM CST Wed Nov 18 2020

...CRITICAL FIRE WEATHER CONDITIONS...

.Gusty winds, temperatures in the 70s and humidity below 15
percent will present critical fire weather conditions to parts of
the Sandhills and northern Nebraska this afternoon. The area of
concern is generally north of highway 2.

NEZ204-206-208-190000-
/O.NEW.KLBF.FW.W.0023.201118T1808Z-201119T0000Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-
1208 PM CST Wed Nov 18 2020 /1108 AM MST Wed Nov 18 2020/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF THE
SANDHILLS AND NORTHERN NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in
effect until 6 PM CST /5 PM MST/ this evening.

* Affected Area...In NEZ204...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR. In NEZ206...Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest. In NEZ208... 
  Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel 
  R McKelvie National Forest.

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

http://weather.gov/LBF
1 follow-up statement
694 
WWUS83 KLBF 182320
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
520 PM CST Wed Nov 18 2020

NEZ204-206-208-190030-
/O.CAN.KLBF.FW.W.0023.000000T0000Z-201119T0000Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-
520 PM CST Wed Nov 18 2020 /420 PM MST Wed Nov 18 2020/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR PARTS OF THE SANDHILLS AND NORTHERN NEBRASKA...

The National Weather Service in North Platte has cancelled the
Red Flag Warning.

Relative humidity values have risen and winds remain light.
Therefore the Red Flag Warning has been cancelled. 

$$

http://weather.gov/LBF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Nov 18, 10:35 AM MST, 33 minutes earlier.

Area forecast discussion, Nov 18, 10:35 AM MST, 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1135 AM CST Wed Nov 18 2020

.SYNOPSIS...
Issued at 324 AM CST Wed Nov 18 2020

H5 analysis from earlier this evening had a broad ridge
of high pressure extending from the southern plains into northern
Saskatchewan. East of this ridge, a trough of low pressure extended
from eastern Quebec south into New England. West of the ridge,
closed low pressure was across the Alaska Panhandle. A trough of low
pressure extended south of this feature to approximately 600 miles
off the coast of Oregon. At the surface, a trough of low pressure
extended from northeastern Wyoming into the western Nebraska
Panhandle and eastern Colorado. Other than some high cloudiness,
skies were mostly clear overnight and 2 AM CT temperatures ranged
from the lower 30s in SW Nebraska to the middle 40s in the Sandhills
and north central Nebraska.

&&

.SHORT TERM...(Today through Thursday)
Issued at 324 AM CST Wed Nov 18 2020

Record to near record highs today and fire weather concerns are
the main forecast challenges. The surface trough of low pressure,
currently over the western panhandle, will migrate east today into
the western Sandhills by this afternoon. H85 temps this afternoon
will surge into the upper teens to lower 20s across the forecast
area. For highs today, utilized a blend of the warmer MAV and
slightly cooler MET guidance. Would have trended temps more toward
the warmer MAV guidance, however, am concerned about high
cloudiness this afternoon, especially over northern Nebraska and
its impact on highs. Even with the threat for high clouds today,
feel confident in highs in the upper 70s to around 80 along and
west of highway 83. This will result in record highs today for
Valentine, North Platte, Imperial and Broken Bow. The current
records for these four sites are 77, 78, 79 and 74 respectively.
With the very warm temperatures this afternoon, relative humidity will
reach 15 to 25 percent across all of western and north central
Nebraska. We will get close to reaching critical red flag
humidities across a large portion of the area this afternoon,
minus the eastern Sandhills. Winds however are expected to not
meet the critical threshold of 25 MPH for the bulk of the area.
Winds will be close to critical values in the northwestern and
portions of the north central forecast area this afternoon,
however peak winds are expected around noon time which is earlier
than peak heating. That being said, will forgo any red flag
headlines for today. Also, possible cloud cover will limit
confidence in hitting red flag warning criteria. A cold front
will enter the northwestern forecast area late evening, tracking
through the forecast area overnight. There will be some light
winds with the passage of the front which will help to elevate
temps somewhat overnight. This will lead to lows in the mid 30s to
mid 40s. On Thursday, behind the front, highs will be 10 to 15
degrees cooler than this afternoon's highs with readings in the
mid 60s to around 70. This is still 15 to 20 degrees above normal
for this time of year.

.LONG TERM...(Thursday night through Tuesday)
Issued at 324 AM CST Wed Nov 18 2020

A second, stronger front will push through the area Thursday
night, resulting in much cooler highs for Friday. Clouds will
begin to increase late in the day Friday with the approach of a
mid level disturbance. Mid level frontogenesis will continue to
increase into Saturday leading to abundant cloudiness across
western and north central Nebraska. As for the threat of
precipitation this weekend: The latest model solutions from
earlier this evening, have trended south with the bulk of
precipitation for Saturday. The GFS, ECMWF and NAM12 solns are in
decent agreement with this trend, lending better forecast
confidence compared to last night. As a result, pops were trended
lower with this forecast package. After Saturday night, a dry
pattern will commence with low amplitude mid level flow expected
through Tuesday. Highs will rebound back to the upper 40s for
Monday with lower to mid 50s expected for Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1134 AM CST Wed Nov 18 2020

VFR conditions are expected to prevail through the forecast
period. An upper level system across the Pacific Northwest brings
high level cloudiness, but dryness to the surface. Gusts out of
the west may pick up in the Sandhills during the afternoon, but
should only last for a few hours. In southwest Nebraska, winds
winds will shift to the south in the afternoon, then return to the
west in the evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Meltzer
Hazardous weather outlook, Nov 18, 9:51 AM MST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1051 AM CST Wed Nov 18 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-191700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1051 AM CST Wed Nov 18 2020 /951 AM MST Wed Nov 18 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Well above normal temperatures today with highs reaching the 70s,
with near record temperatures possible. The combination of very
warm temperatures, breezy winds, and low minimum relative
humidity will result in near critical fire weather conditions
today.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Elevated fire weather concerns will be possible Thursday
afternoon with low minimum relative humidity, breezy winds, and
above normal temperatures.

Moisture is expected to increase overnight Friday through
Saturday night and into Sunday as a strong cold front crosses the
forecast area. Wintry precipitation, in the form of mix or snow,
is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Nearby

Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.